Alert archive / Illinois / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 101, NWS Paducah, KY

March 17, 2012White County, Illinois; Posey County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at Mar 17, 2012, 3:48 PM CDT for White County, Illinois; Posey County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 17, 2012, 3:48 PM CDT (20:48 UTC)
Expired
Mar 17, 2012, 4:15 PM CDT
In force
27 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties White County, IL, Posey County, IN

The radar

The Evansville,IN radar (KVWX), 15 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 17, 4:03 PM CDTHAIL 1Stewartsville, INSPOTTER REPORT RELAYED TO WEHT-TV IN EVANSVILLE INDIANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1656 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

462 
WUUS53 KPAH 172048
SVRPAH
ILC193-INC129-172115-
/O.NEW.KPAH.SV.W.0101.120317T2048Z-120317T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT SAT MAR 17 2012

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WHITE COUNTY IN SOUTHEAST ILLINOIS...
  NORTHERN POSEY COUNTY IN SOUTHWEST INDIANA...

* UNTIL 415 PM CDT.

* AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NEW HARMONY...OR 11 MILES NORTH OF MOUNT VERNON...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNED AREA INCLUDE...
  POSEYVILLE...CYNTHIANA AND GRIFFIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR
THE LATEST SEVERE WEATHER INFORMATION.

&&

LAT...LON 3821 8780 3820 8780 3820 8769 3800 8785
      3811 8808 3823 8802 3823 8780
TIME...MOT...LOC 2048Z 204DEG 21KT 3814 8790
WIND...HAIL 60MPH 1.00IN

$$
1 follow-up statement
383 
WWUS53 KPAH 172052
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT SAT MAR 17 2012

ILC193-INC129-172115-
/O.CON.KPAH.SV.W.0101.000000T0000Z-120317T2115Z/
WHITE IL-POSEY IN-
352 PM CDT SAT MAR 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
WHITE COUNTY IN SOUTHEAST ILLINOIS...AND NORTHERN POSEY COUNTY IN
SOUTHWEST INDIANA UNTIL 415 PM CDT...

AT 343 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR NEW
HARMONY...OR 12 MILES NORTH OF MOUNT VERNON...MOVING NORTHEAST AT 25
MPH.

AT 332 PM...QUARTER SIZED HAIL WAS REPORTED IN NEW HARMONY...WHICH 
WAS RELAYED TO THE NWS BY LOCAL MEDIA OUTLETS.

LAT...LON 3821 8780 3820 8780 3820 8769 3800 8785
      3811 8808 3823 8802 3823 8780
TIME...MOT...LOC 2052Z 204DEG 21KT 3816 8789
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:44 PM CDT, 4 minutes earlier.

Area forecast discussion, Mar 17, 3:44 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SAT MAR 17 2012

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 341 PM CDT SAT MAR 17 2012

SHORT TERM WE SEE AN SPC SWODY1 SLGT RISK FOR US DURING THE
PM/EVENING HOURS...AS THEY ARE CONCERNED ABOUT THE VORT LIFTING
ACROSS MO AND SOME OF THAT UPSTREAM CONVECTION BECOMING MORE SURFACE
BASED AND CARRYING A SLGT RISK SVR. NEGATING THAT POTENTIAL WILL BE
WANING CAPE IN THE LOWER ATMOS DURING THIS TIME PERIOD...AND THEY
HINT AT IT BEING MARGINAL/QUESTIONABLE. WE'LL CONTINUE TO CARRY A
CHC POP THRU EVENING TIL THIS WAVE LIFTS OUT. THE SLGT RISK SVR
SHOULD BE MAINLY HAIL EAST/WHERE SLIGHTLY COOLER TEMPS ALOFT EXIST.
MAYBE WIND WITH HAIL IF IT BECOMES SURFACE BASED/STRONG ENOUGH (EAST
OR WEST). IT MAY EVEN CONDITION A SLGT CHANCE POP THRU THE EARLY
NIGHT HOURS. BY TOMORROW AM...RIDGING WILL BE BUILDING IN ALOFT AS
THE AFOREMENTIONED WAVE MOVES EAST. THIS SUBSIDENCE SHOULD BEGIN TO
DRY THE COLUMN AND SUPRESS PCPN CHANCES SUNDAY...AND THEN HOLD THEM
OFF TO THE WEST SUNDAY NIGHT. TEMPERATELY WARM TEMPS/DEW POINTS
SHOULD CONTINUE THRU THE PERIOD.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 341 PM CDT SAT MAR 17 2012

THE MAIN ISSUE DURING THIS TIME PERIOD WILL BE THE TIMING AND
INTENSITY OF THE CONVECTION THROUGH THE WFO PAH FORECAST AREA...AS
WELL AS THE ORIENTATION AND IMPACT OF THE UPPER LOW MOVING IN
BEHIND THE LEADING BAND OF CONVECTION.

THE DETERMINISTIC GFS/ECMWF/CANADIAN/NAM-WRF GUIDANCE SUITE APPEAR
TO BE HONING IN ON A SOLUTION FROM A SPATIAL AND TEMPORAL
PERSPECTIVE FOR THE MONDAY THROUGH SATURDAY TIME FRAME. GIVEN THE
PRONOUNCED MERIDIONAL TROUGH/RIDGE PATTERN...THE SLOWER SOLUTIONS
ARE PREFERRED. WITH THE DEEPENING OF THE CLOSED LOW TUESDAY THROUGH
WEDNESDAY...ANTICIPATE A FAIRLY SHARP CONVERGENCE ZONE FOR
PRECIPITATION GENERATION. INITIAL FORECAST STORM TOTAL ESTIMATES FOR
THE MONDAY THROUGH FRIDAY NIGHT TIME PERIOD WILL AVERAGE A MINIMUM
OF AN INCH OVER THE ENTIRE WFO PAH FORECAST AREA...WITH 1.3 TO 2.3
INCHES LIKELY WEST OF THE MISSISSIPPI RIVER. IT MAY BE A LITTLE TOO
EARLY FOR AN EXTENDED RANGE FLOODING CONCERNS...BUT AT THIS TIME
WILL HIGHLIGHT THE POTENTIAL FOR OVERLAND FLOODING/FLASH
FLOODING...ESPECIALLY OVER SOUTHEAST MISSOURI.

AFTER TODAY /SATURDAY/...THE MAIN SEVERE WEATHER POTENTIAL WILL
LIKELY HOLD OFF UNTIL THE TUESDAY-THURSDAY TIME FRAME...CLOSELY
TIED TO DIURNAL CONVECTION ALONG AND AHEAD OF THE COLD
FRONT/OCCLUDED FRONT. THE SEVERE POTENTIAL WILL BE BALANCED
NORTHWARD TRANSPORT OF LOW LEVEL MOISTURE/INSTABILITY AND THE
UPPER LEVEL LOW THERMAL PROFILE AND SHEAR. THE LIMITING FACTORS
WILL LIKELY BE CLOUD COVER /LIMITING INSOLATION/ AND PERSISTENT
RAINFALL /STABILIZING THE BOUNDARY LAYER/.

WITH THE UPPER LOW EXPECTED TO BE CENTERED OVER THE WFO PAH FORECAST
AREA BETWEEN LATE WEDNESDAY NIGHT INTO EARLY FRIDAY MORNING...THERE
MAY BE THE SOME HAIL POTENTIAL...AND EVEN SOME COLD AIR FUNNEL
POTENTIAL GIVE THE COLDER CORE NATURE OF THIS LOW.

MAXIMUM TEMPERATURES MAY REACH OR EXCEED CURRENT RECORDS FOR THIS
TIME OF YEAR MONDAY AND TUESDAY...WITH LESSER CHANCES EXPECTED IN
THE EASTERN PART OF THE WFO PAH FORECAST AREA ON WEDNESDAY.

FOR AGRICULTURAL CONCERN...MINIMUM TEMPERATURES WILL LIKELY REMAIN
IN THE UPPER 30S TO LOWER 40S NEXT SATURDAY NIGHT. HOWEVER...IT MAY
BE WORTH MONITORING SUBSEQUENT FORECASTS FOR MINIMUM TEMPERATURES
LATE MARCH 25TH GOING INTO EARLY MORNING HOURS OF MARCH 26TH.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1232 PM CDT SAT MAR 17 2012

LOWER VFR SCT-BKN DECK ASSOCIATED WITH RIBBON OF THETA-E/WAA
SHOWERS/ISOLD TSMS FROM SEMO-SWKY..WHICH WE'VE INCLUDED IN VCTS
PTN TAFS THRU PM HOURS. MORE ORGANIZED ACTIVITY ASSOCIATED WIHT
UPSTREAM VORT MAY MOVE IN TONIGHT...BUT WE'LL LEAVE ITS MENTION
OUT FOR NOW AND CARRY THE MID CLOUD DEBRIS THRU THEN. LIGHT SLYS
THRU THE FORECAST TIME PERIOD WILL EBB AND WANE DIURNALLY AND HAVE
THAT SO REFLECTED.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Mar 17, 8:01 AM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
801 AM CDT SAT MAR 17 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
428 AM CDT SAT MAR 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE
OUTLOOK AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS.

THE HIGHEST CHANCE FOR THUNDERSTORMS WILL COME THIS AFTERNOON IN
SOUTHEAST MISSOURI...AND DURING THE LATE AFTERNOON OR EARLY EVENING
OVER SOUTHWEST ILLINOIS...WESTERN KENTUCKY AND INTO SOUTHWEST
INDIANA.

THE PRIMARY HAZARDS AT THIS TIME WILL BE LARGE HAIL AND DAMAGING
WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS REENTERS THE FORECAST
TUESDAY NIGHT THROUGH FRIDAY AS A SLOW MOVING WEATHER SYSTEM
IMPACTS THE REGION. WHILE ISOLATED SEVERE STORMS CANNOT BE RULED
OUT DURING THIS PERIOD...THE PRIMARY CONCERN WILL BE LOCALLY HEAVY
RAIN DUE TO THE SLOW MOVEMENT OF THE ACTIVITY. LOCALIZED FLOODING
MAY BECOME A CONCERN OVER WESTERN PORTIONS OF SOUTHEAST MISSOURI
TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Mar 17, 3:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT SAT MAR 17 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HAIL             SE EVANSVILLE           37.98N 87.54W
03/17/2012  E0.75 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            HALF TO 3/4 INCH HAIL IN SE EVANSVILLE.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:17 PM CDTSevere Thunderstorm WarningPAHWhite28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2012Severe Thunderstorm Warnings in Indiana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.